Skip to Main Content

++

Case History

++

Image not available. A 76-year-old man presents with abdominal pain and diarrhoea. He has metastatic rectal cancer and commenced palliative chemotherapy five weeks ago. He is now on cycle 2 day 16 of oxaliplatin and capecitabine.

The patient's stool has been loose and watery for two days; he has been opening his bowels six times a day and had some incontinence. He stopped his capecitabine tablets on the day of admission on the advice of the oncology unit.

On examination the patient appeared fatigued and dehydrated. His pulse was 110 bpm and his blood pressure 105/65 mmHg; his temperature was 36.9OC. Heart sounds were normal. He had a tender abdomen and bowel sounds were present; there was no guarding or rebound.

The patient was placed in a side room and stool samples were taken. Intravenous fluids were initiated and he was commenced on loperamide tablets. The patient's chemotherapy was withheld.

What are the potential causes of diarrhoea in this patient?

How would you manage diarrhoea in a patient such as this?

What recent developments are there in the management of diarrhoea in this group of patients?

What other GI tract toxicity can occur due to anticancer therapy?

++

Background

++

Image not available. Diarrhoea is a common side effect of systemic therapy and can affect up to 80% of patients depending on the regimen. It can manifest as a low-grade but persistent annoyance, up to a life-threatening toxicity requiring inpatient admission and urgent medical care.

++

What are the potential causes of diarrhoea in this patient?

++

It is important to distinguish between the differing aetiologies for diarrhoea in a patient such as this who is receiving treatment for cancer. In such patients, aetiologies include chemotherapy, infection or radiotherapy. Of particular note is that there may have been a disturbed gastrointestinal (GI) tract from previous surgery in this patient. This may result in altered gastric emptying, altered bile salt flow, bacterial overgrowth, or hepatic insufficiency; these all result in diarrhoea, which may be exacerbated by systemic anticancer treatment. Radiotherapy, abdominal surgery or the cancer itself can lead to bowel obstruction with associated overflow diarrhoea. Areas particularly prone to obstruction include the small bowel and the sigmoid colon after pelvic radiotherapy.

++

How would you manage diarrhoea in a patient such as this?

++

The management of cancer patients receiving systemic therapy who develop diarrhoea can be markedly different from that on a general medical ward, as antidiarrhoeals may need to be used early and aggressively before the results of stool cultures are obtained. A common assessment and treatment pathway for patients with diarrhoea on chemotherapy is outlined in Figure 22.1.

++
Figure 22.1

Management diagram for patients with diarrhoea on chemotherapy

Graphic Jump Location
++
Gut Infection
++

Cytotoxic chemotherapy agents directly affect ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.